Is Hair Loss a Side Effect from Birth Control Pills?

One Extreme Side Effect that Some Birth Control Pills Can Cause

In exchange for the initial, temporary headaches and nausea, we are offered shorter, lighter menstrual periods, larger breasts, clearer skin, and of course, protection from getting pregnant in exchange for using the birth control pill. When taken correctly, “the pill” is over 99% effective in preventing pregnancy. And although highly encouraged to not smoke (especially if you are over age 35), and to use other forms of protection against sexually transmitted diseases (STDs), doctors rarely, if ever, discuss with their patients the long list of other potential side effects. It’s only upon further investigation through reading the microscopic print on the pill’s packet insert or online reviews that one comes across the lengthy breakdown. They may not be as common, but these side effects can still effect you.

If you were asked, “Would you like a shorter, lighter period?” it’s unlikely you’d reply, “No, thanks. I like my periods they way I like my make-up: heavy and obnoxious.” But what if you were told that along with the luxury of this easier period, you may also experience hair loss? Not so sure about your answer now, right? Although not as common as some other side effects of the pill, hair loss does happen to some women. Devastated, scared, and desperate to turn this back around, women who experience hair loss from the pill may switch to other brands. Some may help, but some don’t. At the risk of continued hair loss, when do you stop and say “Enough“? The American Hair Loss Association recommends only using pills with a low-androgen index, but this still is not a guarantee you won’t experience hair loss.

Usually it happens within the first initial weeks, if not days, of using the first pack of pills. Hair falls out in handfuls, in the shower, on the hairbrush, in your hands…At first, you wonder if it’s just your imagination or are you really losing a ton of hair? After a few days, you realize you are losing a lot of hair-definitely more than normal for you-and find out it may be caused from the pill. You are left with the choice of waiting for it to surpass (within the first 3 months usually, according to doctors), switching brands of pills, or discontinuing the pill altogether. The choice is up to you, but the result is still there regardless. It could take months or years to grow it back, depending on how much you’ve lost. At a fast pace, hair can begin to break off or fall out at the root. Since hair is one feature we use to identify ourselves as women with, it’s not hard to understand the heartbreak of watching clumps of hair go down the drain day after day.

So, what can you do to prevent hair loss from taking the pill? Read over all of the potential side effects for every brand of birth control pill you are prescribed. Discuss all of it with your doctor, not just the side effects that are “most common”. Get all of the facts before you make a decision, ask friends for their recommendations (if they’re on the pill), and go over your family’s health history. Taking daily vitamins, especially with added Biotin, can help keep hair healthy and strong, along with eating a healthy diet. Stressing about your hair loss will, unfortunately, only make it worse since stress can have it’s own list of harmful effects. Get enough rest and consider other alternatives to the pill if you decide that it’s not worth the risk of losing your hair.